Generally there are three groups of drugs that we inject into the eye:
- Antibiotics, for serious eye infections
- Drugs to stop new vessels from growing (anti-VEGF treatments)
Most people feel anxious when they hear that an injection into the eye is being suggested. It really sounds a whole lot worse than the real experience. You will be given numbing drops and sometimes a small local anaesthetic, which will numb the eye and make the experience almost painless. You do sometimes feel a little pressure, but in general, this is very well tolerated.
What are the risks?
There are risks and side effects associated with the drugs themselves and also effects of the injection process.
What can I expect after the procedure?
There may be a gritty sensation for a day or so. You may see temporary floaters.
If you develop markedly increasing floaters, flashing lights, worsening eye pain or deteriorating vision you should contact us immediately or attend the emergency department out of hours.
This is generally a very safe procedure. The most serious risk is introducing an infection into the back of the eye (endophthalmitis).
This occurs about once in every 1500 injections; it can be treated with antibiotics but the consequences can be serious, including loss of sight.
Subconjunctival haemorrhage is an unsightly red eye that occurs due to a small bleed from one of the vessels on the surface. It occurs commonly after injection. It looks dramatic but is in fact not a problem, other than cosmetically, over the ensuing 10 days or so whilst waiting for it to resolve.
Damage to structures of the eye such as the lens or retina, whilst serious, is exceedingly rare.
The pressure in the eye can temporarily rise significantly and cause an occlusion of a blood vessel in the back of the eye, again exceedingly rare.
Steroids can lead to a pressure rise in the eye, which may require drops to alleviate, and rarely surgery.
Cataract can occur after steroid injection and is more common with steroid injections.
Anti VEGF (Avastin and Lucentis)
There is a small theoretical risk that these drugs can cause thromboembolic events (heart attack and stroke). Since we are injecting into the eye, very little of the drug reaches the rest of the body. Despite millions of injections worldwide, there is no statistically significant risk. If you have just had a stroke or heart attack you should inform us.
A small sub-conjunctival haemorrhage is common
after injections. Whilst dramatic there has been no significant damage.
Download Treatment Consent Form